Alabama, 2019

Damaging Winds in Alabama, June 20, 2019

June 20, 2019 · NWS HUN · 24 events in 8 counties and zones

Thunderstorms that originated in northeast Texas during the afternoon of the 19th, evolved into a larger complex sped east-northeast during the evening and overnight hours through northern Louisiana, southern Arkansas, northern Mississippi and southwest Tennessee. The complex pushed through middle Tennessee and north Alabama between Midnight and 4 am.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms that originated in northeast Texas during the afternoon of the 19th, evolved into a larger complex sped east-northeast during the evening and overnight hours through northern Louisiana, southern Arkansas, northern Mississippi and southwest Tennessee. The complex pushed through middle Tennessee and north Alabama between Midnight and 4 am. The gust front along the leading edge of the showers and thunderstorms produced measured wind gusts of 35-51 mph. The highest measured gust was in Trinity in Morgan County. Several reports were received of large limbs and trees being knocked down. This resulted in a few minor power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 19, 11:17 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 19, 11:17 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1217 AM CDT Thu Jun 20 2019

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 928 PM CDT Wed Jun 19 2019

A line of strong to severe thunderstorms on-going over Middle
Tennessee approximately halfway between Kentucky and Alabama, and
mostly just east of I-65. This activity continued to track a bit
south of due east. An outflow boundary created by this convection
will move southward, bisecting parts of the Tennessee Valley in the
late evening and overnight. Another area of strong and severe
convection continued to develop and expand over the OK-TX-AR region.
Some of this activity has moved rather quickly to the east, now
moving over south central and SE Arkansas. Other strong and severe
storms continued near the NE TX/SE OK border, and SE of Abilene.

Quiet weather currently prevailed over the greater Tennessee Valley,
with 9 PM temperatures still very warm in the mid 70s to lower 80s,
with dewpoints in the 70-75 degree range. Benign conditions will
begin changing after midnight, as effects from convection over the
Southern Plains nears the region. Output from the most recent
Convective Allowing Models - CAM, HRRR, ARW-NMM/ARW all indicate that
storms to our west will begin impacting NW Alabama in the 20/0800Z
timeframe, with the storms moving eastward across the remainder of
the area during the course of daybreak Thursday. The RAP and even
more so the new NAM were weaker with the convection as it headed this
way.

Forecast wise, will stay more towards the CAM solutions, that will
bring scattered to numerous thunderstorms in the late night. Per the
SPC Day-1 forecast, think the stronger storms will be more towards
the west, with a weaker trend to the east. If the storms interact
with the above noted boundary from convection over TN, enough lower
level shear realized could help with rotating storms; thus cannot
totally rule out a tornado or two. Damaging wind gusts is the main
threat posed by the stronger and/or severe storms. Wet-bulb zero
heights in the 12K' ASL range should help limit severe hail, but
will not totally rule it out in the stronger storms. May add a few
T+ to our western areas late tonight with the arrival of the
convection. The overall forecast otherwise was in good shape.

.SHORT TERM...(Tonight through Friday night)
Issued at 259 PM CDT Wed Jun 19 2019

The NAM12 and other convective models have come into better agreement
that a longwave trough axis will drop southeast toward northern
Alabama and southern middle Tennessee late tonight. Good bulk shear
parameters between 30 and 45 knots, ample instability, and low
level helicity around 200 m2/s2 show up in model guidance ahead of
this system. As this trough axis swings eastward from Kansas and
Missouri into the Tennessee Valley after midnight, clusters of strong
to severe thunderstorms are expected to develop ahead of it. Wet-
bulb heights, freezing levels, and mid-level lapse rates look fairly
benign for larger hail development. Could see some smaller hail
though. Main timeframe for the strong to severe activity looks to be
from around midnight to 8 AM. Main threats would be damaging winds.
Isolated severe thunderstorm activity could linger into the mid
morning hours in eastern sections of northern Alabama.

Shear does weaken during the day on Thursday as the trough axis
continues to shift southeast of the area. Could still see a few
isolated strong to marginally severe storms near and south of a line
from Huntsville to Moulton areas into the afternoon hours. However,
believe most of this will occur in central and southern Alabama and
into Georgia. Could see some locally heavy rainfall with this system
(mainly through the early to mid morning hours). Isolated flash
flooding is possible, but flooding impacts overall are not expected
to be very widespread.

Latest model suites show the upper wave lifting northeastward into
the northeastern states Thursday evening with its trailing front
settling southward into southern Alabama/Georgia. This should end any
lingering isolated precipitation chances by before midnight over
northern Alabama and southern middle Tennessee. Some guidance moves
the trailing front northward into northern Alabama as a warm front
during the day on Friday. Included isolated shower and thunderstorm
chances near this boundary. With a much stronger upper ridge over
the area and more abundant sunshine expected, it should be noticeably
warmer with highs reaching the lower 90s at least.

.LONG TERM...(Friday night through Tuesday)
Issued at 259 PM CDT Wed Jun 19 2019

This activity should dissipate Friday night with very warm overnight
temperatures continuing to be in the lower 70s.

This overall pattern changes little trough the weekend. Highs in the
lower to mid 90s look feasible, but at this point stayed on the lower
end of that range. Periodic isolated to scattered diurnally driven
shower and thunderstorm chances may be possible within the upper
ridging, as the convective activity dives southeast from Kentucky
into the Carolinas, possibly re-enforcing a weak area of convergence
with the upper ridge over northern Alabama.

Early next week looks more interesting and unsettled as guidance
hints at another stronger front pushing into the area. Higher
precipitation chances are in the forecast Monday and Tuesday as a
result. Cooler daytime highs in the mid 80s to around 90 degrees are
expected with the increased cloud cover and precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1217 AM CDT Thu Jun 20 2019

An area of strong/severe convection pushing east of the Mississippi
River will move eastward during the course of the evening. It should
begin impacting this area after midnight. The stronger convection
should begin impacting KMSL ~07Z and KHSV ~09Z. Gusty winds over
25kt, along with reduced VIS/CIG due to heavy rains are expected. The
heaviest showers should end a couple of hours after commencing, with
MVFR CIGs persisting into the mid/late morning. VFR weather should
return by the early afternoon. SW winds in the 10-15kt range for much
of the overnight, should become WSW and increase into the 15-20kt
range with some higher gusts Thu afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 19, 6:16 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
716 PM CDT Wed Jun 19 2019

ALZ001>010-016-TNZ076-096-097-201200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
716 PM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight.

An organized area of widespread thunderstorms, some strong to severe
in intensity, will move west to east across the area after midnight.
The primary hazard from these thunderstorms will be damaging wind
gusts in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be ongoing during the early morning hours, mainly
east of Interstate 65. The primary hazard will be strong to damaging
wind gusts. These storms should exit the region before the mid
morning. Additional thunderstorms could redevelop during the
afternoon hours with gusty winds the primary hazard.

Isolated to scattered thunderstorms remain in the forecast on Friday,
the weekend, and early next week, as Gulf moisture and instability
remains across the southeastern states.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late tonight.

In the hours before

Special weather statement, Jun 20, 12:17 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
117 AM CDT Thu Jun 20 2019

ALZ001>003-200700-
Lauderdale AL-Franklin AL-Colbert AL-
117 AM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 200 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheeler to near Fairview to 6 miles
northwest of Bedford. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Cherokee, Littleville and Belgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 8776 3473 8764 3431 8761 3432 8817
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0615Z 275DEG 41KT 3458 8852 3433 8837 3385 8830

30

The radar

The Columbus AFB radar (KGWX), 124 km away, was scanning. The volume nearest the first event began at 07:07 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 20, 1:08 AM CST
Where
Lauderdale County, 0.89 mi NE of Mars Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$400
Reported by
Emergency Manager
Coordinates
34.860, -87.640

A tree was knocked down on Cloyd Blvd at the intersection of Mall Road. A large limb was knocked down onto a home on Blair Street. Time estimated.

Thunderstorm Wind, Colbert

When
June 20, 1:15 AM CST
Where
Colbert County, 1.84 mi WNW of Fosters Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.780, -87.450

Trees were knocked down on Lakewood View Road and River Road.

Thunderstorm Wind, Cullman

When
June 20, 1:42 AM CST
Where
Cullman County, 3.18 mi ESE of Crane Hill
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.080, -87.000

Trees were knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:45 AM CST
Where
Cullman County, 3.25 mi NNW of Bremen
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.020, -87.000

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:45 AM CST
Where
Cullman County, 3.25 mi SSE of Crane Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.060, -87.020

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:50 AM CST
Where
Cullman County, 0.9 mi NW of Battleground
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.310, -87.010

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:51 AM CST
Where
Cullman County, 1.79 mi SW of Trimble
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.080, -86.970

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:52 AM CST
Where
Cullman County, 1.38 mi S of Trimble
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.080, -86.950

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:53 AM CST
Where
Cullman County, 1.34 mi ESE of Trimble
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.090, -86.930

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:54 AM CST
Where
Cullman County, 1.5 mi NNE of Loretto
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.090, -86.910

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 20, 1:57 AM CST
Where
Cullman County, 0.69 mi S of Vinemont
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.240, -86.870

A tree was knocked down.

Thunderstorm Wind, Morgan

When
June 20, 2:00 AM CST
Where
Morgan County, 0.61 mi WNW of Falkville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.372, -86.910

A tree was knocked down in the parking lot of the Falkville Post Office.

Thunderstorm Wind, Morgan

When
June 20, 2:00 AM CST
Where
Morgan County, 2.37 mi ESE of Leesdale
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.541, -86.860

A tree and power line was knocked down and blocking the road at 337 Quailwood Lane.

Thunderstorm Wind, Morgan

When
June 20, 2:10 AM CST
Where
Morgan County, 2.71 mi WSW of Furney Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.430, -86.821

A tree was knocked down in the roadway at 6222 Gum Springs Road.

Thunderstorm Wind, Cullman

When
June 20, 2:16 AM CST
Where
Cullman County, 1.5 mi SSE of Baileyton
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.250, -86.610

A tree was knocked down.

Thunderstorm Wind, Madison

When
June 20, 2:18 AM CST
Where
Madison County, Maple Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$400
Reported by
Emergency Manager
Coordinates
34.930, -86.770

A tree was knocked down across Ready Section Road just east of Highway 53. Large tree limbs were covering McKee and Toney School Roads.

Thunderstorm Wind, Cullman

When
June 20, 2:20 AM CST
Where
Cullman County, 1.85 mi WSW of Jeppa
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.290, -86.580

A tree was knocked down.

Thunderstorm Wind, Morgan

When
June 20, 2:20 AM CST
Where
Morgan County, 1.47 mi SE of Center Dale
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.306, -86.700

A power line was knocked down in the roadway at Bethel Church and Gum Pond Roads.

Thunderstorm Wind, Morgan

When
June 20, 2:20 AM CST
Where
Morgan County, 2.02 mi W of Hulaco
Measured
52 kt (60 mph) estimated gust
Property damage
$400
Reported by
Emergency Manager
Coordinates
34.315, -86.635

Trees were knocked down into the road at Hulaco and Apple Grove Roads.

Thunderstorm Wind, Marshall

When
June 20, 2:37 AM CST
Where
Marshall County, 0.57 mi W of Hyatt
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.230, -86.360

A tree was knocked down at the intersection of Nixon Chapel Road and Pankey Road.

Thunderstorm Wind, Dekalb

When
June 20, 2:50 AM CST
Where
Dekalb County, 1.38 mi N of Arona
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.240, -86.080

A tree was knocked down on CR 479 near CR 250.

Thunderstorm Wind, Jackson

When
June 20, 3:00 AM CST
Where
Jackson County, 1.38 mi S of Skyline
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.800, -86.120

A tree was knocked down across Highway 79 in Skyline. A car ran into the tree.

Thunderstorm Wind, Dekalb

When
June 20, 3:23 AM CST
Where
Dekalb County, 2.07 mi S of Skaggs Corner
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.670, -85.700

A tree was knocked down.

Thunderstorm Wind, Dekalb

When
June 20, 3:39 AM CST
Where
Dekalb County, 0.57 mi W of Kilpatrick
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.270, -86.080

A tree was knocked down across the road at the intersection of Highway 68 at 168. A car rain into the downed tree resulting in one injury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839622, 839623, 839624, 839625, 839627, 839628, 839630, 839633, 839636, 839637, 839638, 839742, 839749, 839745, 839641, 839642, 839643, 839748, 839752, 839644, 839645, 839647, 839648, 839650.